Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 7:53 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 7:53 PM CDT (00:53 UTC)
- Expired
- May 30, 2016, 8:38 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:30 PM CDT | HAIL 0.25 | Leola, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
109
WUUS53 KABR 310053
SVRABR
SDC013-045-089-310200-
/O.NEW.KABR.SV.W.0034.160531T0053Z-160531T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
753 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 900 PM CDT
* AT 753 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINVIEW
COLONY...OR 7 MILES NORTHWEST OF IPSWICH...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLAINVIEW COLONY AROUND 805 PM CDT.
DEERFIELD COLONY AROUND 810 PM CDT.
LONG LAKE COLONY AROUND 815 PM CDT.
WETONKA AND GRASSLAND COLONY AROUND 820 PM CDT.
RICHMOND LAKE REC AREA AROUND 825 PM CDT.
WESTPORT AROUND 840 PM CDT.
BARNARD AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.
&&
LAT...LON 4532 9916 4564 9929 4592 9855 4539 9827
TIME...MOT...LOC 0053Z 249DEG 34KT 4553 9912
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
DORN2 follow-up statements
777
WWUS53 KABR 310117
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT MON MAY 30 2016
SDC013-045-089-310200-
/O.CON.KABR.SV.W.0034.000000T0000Z-160531T0200Z/
MCPHERSON SD-EDMUNDS SD-BROWN SD-
817 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN MCPHERSON...NORTHEASTERN EDMUNDS AND WESTERN BROWN
COUNTIES...
AT 817 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRASSLAND
COLONY...OR 18 MILES NORTHEAST OF IPSWICH...MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
WETONKA AND GRASSLAND COLONY AROUND 820 PM CDT.
ELM LAKE AROUND 835 PM CDT.
BARNARD AROUND 840 PM CDT.
FREDERICK AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
&&
LAT...LON 4534 9895 4570 9913 4592 9855 4539 9827
TIME...MOT...LOC 0117Z 241DEG 37KT 4569 9886
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
DORN036
WWUS53 KABR 310138
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT MON MAY 30 2016
SDC013-045-089-310148-
/O.CAN.KABR.SV.W.0034.000000T0000Z-160531T0200Z/
MCPHERSON SD-EDMUNDS SD-BROWN SD-
838 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON...
NORTHEASTERN EDMUNDS AND WESTERN BROWN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4534 9895 4570 9913 4592 9855 4539 9827
TIME...MOT...LOC 0133Z 249DEG 34KT 4576 9859
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:00 PM CDT, 53 minutes earlier.
Area forecast discussion, May 30, 7:00 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 700 PM CDT MON MAY 30 2016 .UPDATE... Issued at 658 PM CDT MON MAY 30 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 318 PM CDT MON MAY 30 2016 Storms now beginning to develop across western and central portions of the state in association with a cold front. Models are in good agreement that this activity will line out and track eastward across the state through the evening and early overnight hours. MUCAPE has increased to 3000+ J/KG across the Missouri river area...along with some increase in low level shear. Expect the line of storms will have the potential to produce large hail and gusty winds through its life span late this afternoon into tonight. The low pressure system will swing northward late tonight with some precipitation on the back side of it possibly affecting the northwestern CWA Tuesday afternoon. Low temperatures tonight will range from the upper 40s northwest to the upper 50s east. High temperatures on Tuesday will range from the mid 60s northwest to the mid 70s east. .LONG TERM...(Tuesday Evening through Monday) Issued at 318 PM CDT MON MAY 30 2016 The upper low is expected to continue to pull out of the region on Wednesday. In its wake, cold air advection will continue with the coolest temps of the week. Winds will be breezy from the northwest. The trend of the western CONUS ridge rebounding through the period looks good. This will leave most of the region under northwest flow, with warmest temps in the west, trending cooler east. The threat of thunderstorms in the northwest flow are too tricky to time at this moment, but I would expect some thunderstorms possible later this week and weekend. Pops will remain low at this time however. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 658 PM CDT MON MAY 30 2016 Thunderstorms will move across the region into the early morning hours affecting all locations as a cold front moves through. Conditions could become ifr/mvfr with heavy rain and lower ceilings with the storms. Otherwise, conditions will become vfr later tonight and Tuesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...Scarlett AVIATION...Mohr
Hazardous weather outlook, May 30, 4:33 AM CDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON MAY 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA. TMT
In the hours before
Local storm report, May 30, 6:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 N AGAR 44.85N 100.07W
05/30/2016 M0.70 INCH SULLY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1600249
KGLocal storm report, May 30, 6:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 S SELBY 45.48N 100.03W
05/30/2016 M1.00 INCH WALWORTH SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1600250
KGLocal storm report, May 30, 7:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 6 NNW LOWRY 45.39N 100.03W
05/30/2016 E2.00 INCH WALWORTH SD PUBLIC
&&
KSLocal storm report, May 30, 7:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST AKASKA 45.33N 100.12W
05/30/2016 E60 MPH WALWORTH SD TRAINED SPOTTER
60 MPH WINDS WITH PEA HAIL. LARGE COTTONWOOD BLOWN
DOWN.
&&
EVENT NUMBER ABR1600251
KGLocal storm report, May 30, 7:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL HOVEN 45.24N 99.78W
05/30/2016 E0.70 INCH POTTER SD TRAINED SPOTTER
DIME SIZE HAIL WITH 50 MPH WINDS.
&&
EVENT NUMBER ABR1600252
KGLocal storm report, May 30, 7:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 2 S ROSCOE 45.42N 99.33W
05/30/2016 E60 MPH EDMUNDS SD TRAINED SPOTTER
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 33 min |
| May 30, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Potter, Walworth | 50 min |
| May 30, 8:37 PM CDT | Special Weather Statement | ABR | Brown | 38 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
| May 30, 9:32 PM CDT | Special Weather Statement | ABR | Spink | 43 min |
| May 30, 10:05 PM CDT | Special Weather Statement | ABR | Clark | 40 min |
| May 30, 10:51 PM CDT | Special Weather Statement | ABR | Clark | 24 min |
| May 30, 11:40 PM CDT | Special Weather Statement | ABR | Codington | 35 min |
| May 31, 12:22 AM CDT | Special Weather Statement | ABR | Grant | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.